Home Clinical Tackling hospital-onset delirium

Tackling hospital-onset delirium

July 2015
SHARE
Doctor Making Notes About His Patient

Published in the July 2015 issue of Today’s Hospitalist

AFTER THEY DIAGNOSE DELIRIUM, hospitalists have a tendency to initiate a flurry of testing and to sometimes add new drugs. That approach is not only overkill, but it could make the delirium worse.

To get to the root of the delirium and start treating it, it’s much better to take a “kinder, gentler” approach, advised hospitalist Ethan Cumbler, MD, associate professor of medicine and the medical director of the University of Colorado Hospital’s Acute Care for the Elderly Services.

In a presentation on delirium management at the Society of Hospital Medicine’s annual meeting this spring, Dr. Cumbler urged hospitalists to instead take a stepwise approach to testing “and to put the brakes on prescribing.

Target high-value testing
When deciding which tests to order for patients with delirium, Dr. Cumbler said he follows this general rule: Basic is better. To identify underlying causes, start with a urinalysis, a metabolic panel and a CBC, then add a troponin and ECG for patients with known or suspected coronary issues.

“Once in a while, I have a patient transferred from the surgical service for unexplained delirium,” he said. “But when the troponin comes back at 18, the delirium seems less unexplained.”

What are you looking for? “By and large, it’s signs of infection or metabolic disturbances,” he said. “In the hospital, that can be glucose, calcium and, most often, sodium,” particularly in post-surgical patients who have antidiuretic hormone (ADH) release because of high levels of pain. You may want to consider blood gas testing and a chest X-ray in postop patients with COPD. Those tests can also be useful for patients admitted with pneumonia or individuals who are off their bilevel positive airway pressure (BiPAP) regimen.

“These are tests that we perhaps don’t think of as often as we should,” Dr. Cumbler pointed out. “In my experience, hypoactive delirium and hypercarbic respiratory failure can look identical.”

Generally, the more extensive “and expensive “the test, the less likely it is to yield helpful results to manage the patient, he explained. For instance, EEG, brain CT, MRI and lumbar puncture tend to be low-yield studies in most delirium patients.

“The evidence suggests that some of these more expensive tests don’t have a lot of value,” he pointed out. “So, looking at the EEG, let me save you $500. In the patient with delirium, it will show nonspecific diffuse slowing.”

Dr. Cumbler urged audience members to let their clinical suspicions drive the tests they order, and he pointed to CT in particular.

Studies have shown modest yield (15% positive) on CT in patients presenting to the ED with delirium. However, the yield is much lower for hospital-onset delirium. A study in the August 2014 issue of the Journal of Hospital Medicine found that less than 3% of scans were positive in hospital-acquired delirium in the absence of head trauma or focal deficits. He pointed out, however, that the test might be warranted in patients on anticoagulation.

A seven-step approach
Dr. Cumbler acknowledged that evaluating and treating hospital-onset delirium isn’t always straightforward. But he nonetheless advised a simple, seven-step approach.

He has developed that process over the years, and he always looks first at medications.

“No. 1, and this is the most important step, is to start removing all the toxic crap we have been writing for: the benzodiazepines and anticholinergic medications, and maybe the narcotics,” said Dr. Cumbler. Likely culprits include amitriptyline, promethazine, cyclobenzaprine and oxybutynin.

Hospitalists also need to consider the summative effects of drugs like prednisone, theophylline, digoxin and furosemide. Even if these drugs have only 10% or 15% of the anticholinergic properties of atropine, he explained, the medications can be problematic when combined.

“If you put together four or five of these medicines, you may get side effects that you were not expecting,” he said, “or that we don’t expect to see if we used only one of these drugs in isolation.”

Other potentially problematic drugs that might warrant removal, Dr. Cumbler added, are “the sedative hypnotics: diazepam, lorazepam, zolpidem and all of her sleepy sisters.” He also recommended targeting any antihistamine.

Dr. Cumbler’s step No. 2 might surprise some hospitalists: Look for signs of alcohol or drug withdrawal (from benzodiazepines in particular), even in “dear old grandmother Gertrude. She may be sweet but that does not mean that she isn’t also a raging alcoholic.” New-onset hospital delirium, regardless of the patient’s age, “is your chance to go back and find out how much Gertrude really drinks.”

Next, hospitalists should look for metabolic disturbances and address them as quickly as possible. According to Dr. Cumbler, doctors should keep an eye on glucose and electrolyte levels.

The fourth step is one that’s attracting increasing support: get rid of any invasive modalities. “A urinary catheter in a delirious patient is like a razor blade at the bedside in a psych unit,” he said. “You have given patients an opportunity to harm themselves.”

“Soft” remedies

Next on the list is making sure to treat any infection and then move on to environmental modifications and mobility. Such “soft” remedies, said Dr. Cumbler, are proving more effective than hospitalists might expect.

Research based on Yale University’s Hospital Elder Life Program (HELP) to prevent delirium demonstrated that targeting modifiable delirium risk factors “vision and hearing impairment, immobility, dehydration and sleep deprivation “not only can prevent delirium but can help treat it.

Those interventions, which were largely nursing-driven, were simple, he said. “Give patients their hearing aids and glasses and orienting communication, and don’t tie them down. Get them up and moving, and ensure they’re hydrated.”

To counteract sleep deprivation, researchers have found that nonpharmacologic interventions like herbal noncaffeinated tea, warm milk and soothing music are an effective alternative to zolpidem.

As a final step, Dr. Cumbler urged hospitalists to make sure that patients’ pain is well-controlled. “Keep in mind that uncontrolled pain is a more potent delirium trigger than narcotics,” he said.

Steering clear of restraints
As for patient mobility, Dr. Cumbler advised that restraints “physical or chemical “should be a last resort because these can cause delirium. A delirious patient reaching for her endotracheal tube might need her hand tied down, but there may be another way to address patients yanking at their peripheral IVs.

His intervention is simple: Wrap the entire arm in Kerlix gauze up to the shoulder and have the IV tube exit back there, where the other arm can’t reach it. “Then tape the heck out of it,” Dr. Cumbler said.

For delirious patients who are “pickers,” Dr. Cumbler recommends an activity vest. “It’s an apron, not a restraint,” he said. The garments have zippers and buttons that satisfy patients’ urge to fiddle and ties that “go nowhere.” Hospitals that don’t already have such vests should order them.

As for chemical restraints, Dr. Cumbler reminded hospitalists that the evidence for the effectiveness of antipsychotics in delirium is “crummy.” Some studies find that antipsychotics increase the incidence but not the severity of delirium, while others find just the opposite.

“The takeaway here is that the pendulum is shifting,” he pointed out. “We are now arguing that antipsychotics should be reserved for patients who have severe delirium with agitation that is a threat to themselves or others.” The 2014 American Geriatric Society guidelines reinforce that view.

Antipsychotic dosing
When antipsychotics are warranted, hospitalists should proceed very slowly. The typical patient with delirium is not “a 25-year-old anabolic steroid-using bodybuilder who has been taking PCP,” Dr. Cumbler joked, but more like the fictitious 88-year-old Gertrude.

“And she does not need five to 10 milligrams of haloperidol for her first dose,” he suggested. “You can ratchet that down by an order of magnitude.” His research published by the Journal of the American Geriatrics Society in January 2013 found that one in five elderly patients prescribed IV haloperidol received a starting dose of five milligrams or more, and that almost 60% would not have met safe-prescribing guidelines.

Dr. Cumbler also reminded hospitalists that there is no FDA-approved drug for inpatient delirium treatment and that intravenous haloperidol has a black box warning calling for ECG monitoring for QTc prolongation. He also pointed out that atypical antipsychotics appear as effective as typical agents.

Quetiapine is probably the best choice for delirious patients with Parkinson’s, he said, “but other than that, pick your poison” “and avoid them whenever possible. He also urged hospitalists to try to stop antipsychotics being used for hospital delirium prior to discharge. That way, doctors can avoid being the first step in a chain of events that lead to long-term unnecessary treatment with a high-risk medication class.

“Five years ago, the question I asked myself was, ‘Are antipsychotics the only thing that works for delirium?’ ” said Dr. Cumbler. “Today, the question you should ask is: Who do we not need to treat with antipsychotics?”

Bonnie Darves is a freelance health care writer based in Seattle.

SHARE